Iowa, 2019Winter Storm in Iowa, February 11 to 12, 2019
February 11 to 12, 2019 · NWS DVN · 15 events in 15 counties and zones
A winter storm moved from the southern Plains into the Great Lakes Monday, February 11 into Tuesday, February 12, bringing snow, freezing rain and some sleet to the area. Significant snow accumulations of 6 to 9 inches fell across portions of northeast Iowa and far northwest Illinois.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved from the southern Plains into the Great Lakes Monday, February 11 into Tuesday, February 12, bringing snow, freezing rain and some sleet to the area. Significant snow accumulations of 6 to 9 inches fell across portions of northeast Iowa and far northwest Illinois. Ice accumulations from freezing rain ranged from a light glaze to around two tenths of an inch, especially in parts of northwest Illinois.
This storm was preceded by two other icing events, on February 5th, and 7th. The storm on the 12th combined with preexisting ice and strong west winds between 40 and 50 mph to cause rather widespread tree limb, power pole, and power line damage across eastern Iowa and northwest Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 11, 2:54 PM CST, 36 minutes earlier.
Area forecast discussion, Feb 11, 2:54 PM CST, 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
254 PM CST Mon Feb 11 2019
.SYNOPSIS...
Issued at 244 PM CST Mon Feb 11 2019
18Z surface data has low pressure in far southeast Colorado with a
front running across southern Kansas into northeast Oklahoma. Dew
points were in the teens and 20s from the Great Lakes into the
Plains. Dew points in the 30s and higher ran from the Ohio Valley
back into the southern Plains.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 244 PM CST Mon Feb 11 2019
Through 6 PM
The initial wing of precipitation consisting of freezing
drizzle/rain, sleet and a little light snow will continue moving
north through late afternoon. There may or may not be some impacts
for the evening commute as this band moves through. The hole between
the initial band of precipitation and the system precipitation
across Missouri will continue to fill so the south half of the area
may not see much in the way of a break.
Tonight
Widespread snow will quickly develop early this evening across the
northwest half to two thirds of the area. There will be a sharp
gradient in snowfall roughly either side of a line from Bloomfield,
IA...south of Ottumwa...to south of Dixon, IL.
The southeast third of the area will see an interesting mix of
precipitation in the form of freezing rain, sleet, and snow.
Additionally, there will likely be one or more transitions to all
rain across the southeast third of the area during the evening until
finally changing over to all snow after midnight.
The snow will initially be heavy and wet but will become much drier
especially after midnight and into Tuesday morning.
Tuesday
The snow will quickly end from southwest to northeast during the
morning hours. However, wrap around snow will be moving into the
area by late morning and afternoon accompanied by very strong winds.
Winds very late Tuesday morning and through the afternoon are
expected to create problems. Sustained winds of 20 to 30 mph with
gusts up to 45 mph are likely causing drifting and likely blowing
snow. It is not out of the realm of possibility of localized wind
gusts to near 50 mph. Localized whiteout conditions are possible in
rural areas.
Headlines
The current headlines look ok. The question for Tuesday afternoon
will be to what degree the drifting and blowing snow causes
problems. That will need to be re-assessed over the next 18 hours.
Snowfall amounts
Areas along/north of a Freeport, IL to Williamsburg, IA line have
the potential to see 6 to 10 inches of snow. The higher amounts will
be in the highway 20 corridor.
South of the above mentioned line and down to roughly a De Kalb, IL
to Ottumwa, IA line 4 to 6 inches of snow look should be seen. South
of the De Kalb, IL to Ottumwa, IA line snowfall amounts will quickly
drop off over the span of one or two counties with only around an
inch expected across McDonough county.
Ice amounts
Areas generally south and east of a Sterling, IL to Bloomfield, IA
line have the best potential of seeing a light glaze of ice. This
ice may partially melt during the night as precipitation changes
back and forth from a wintry mix to all rain.
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 244 PM CST Mon Feb 11 2019
Active weather slowly starts to quiet down, but a couple systems
still to talk about for this long term period.
Tuesday Night...
Snow will slowly start to wind down in intensity during this period
as our system departs. Of concern will be wrap around precipitation
and winds as forecast soundings indicate deep mixing and low-level
moisture locked in place underneath a strong inversion. Expecting
this pattern to yield flurries through at least 06z Wednesday, along
with gusts to 45 MPH. As the inversion breaks and drier air
intrudes, expecting skies to slowly clear late in the night, along
with decreasing winds and chances for flurries.
Wednesday & Thursday...
High pressure moving from central TX to the southern Mississippi
River Valley will provide quiet weather for Wednesday. Temperatures
will not drop too much as not much in the way of Arctic air will
filter in across the region. Currently have Wednesday highs ranging
from the middle 20s along the Highway 20 corridor, to middle 30s
south of Highway 34. Temperatures warm more for Thursday as flow
turns southerly behind the high and a warm front approaches the
region. Current advertised highs Thursday range from near 30 along
the Highway 20 corridor, to the lower to middle 40s south of
Highway 34.
Friday...
Next system will be possible across much of the CWA Friday morning
and afternoon. This remains a very low confidence forecast as the
latest 12z suite of models hasn't come into much agreement and
depict differing scenarios. The GFS now takes the system track and
main core of precipitation across central MO, while the Canadian
tracks the system a little further north with precipitation
generally along and south of the I-80 corridor. Meanwhile, the
Euro has nothing at all, and instead shows the system developing
further east over the Great Lakes. Will choose to maintain chance
of pops for now, but expect changes over the coming days. If this
system takes shape, mixed precipitation will be possible. Anyone
who has interests during this period should stay tuned to the
latest forecasts.
Saturday on...
Disagreements continue on potential systems during this period.
Several models advertise a developing low pressure over the eastern
Great Plains, while some keep high pressure in place. Should this
system develop, we would be cold enough for all snow as temperatures
look to remain below normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1135 AM CST Mon Feb 11 2019
IFR conditions across eastern Iowa and northern Illinois will
continue through 00z/12 as a winter storm approaches the area.
After 00z/12 conditions will deteriorate further to LIFR/IFR
across much of the area with snow. KBRL has the potential of
seeing periods of freezing rain and sleet. After 12z/12 conditions
will gradually improve to MVFR. Very strong winds to develop
around 18z/12 will create low level mechanical turbulence with
blowing snow likely.
&&
.HYDROLOGY...
Issued at 1109 AM CST Mon Feb 11 2019
The Rock River Basin:
Ice action continues to force high river levels on the Rock at
Moline up in the Major Flood category, while moderate flooding
continues on the Rock River at Joslin. But both sites continue to
show slowly falling levels and they should continue into early next
week.
Mississippi River:
Have upgraded of the river flood warning on the Mississippi River
at Gregory Landing. Ice jamming was causing elevated river levels
at Pool 20, resulting in the river rise to moderate severity. The
river level was estimated at 1030 AM today to be around 20 feet,
with the actual measurements missing due to ice on the river gage.
Expecting the river level will slowly fall, but remain high
through the middle of next week with ongoing ice action and
incoming flow keeping levels up at this site. Otherwise high
levels at or above action stage continue south of New Boston from
tributary input.
Iowa River Basin:
Low-end minor flooding or within bank rises continue for several
sites on the Iowa River from last week's snowmelt run-off along
with some ice action.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 9 PM CST Tuesday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Jefferson-
Johnson-Jones-Keokuk-Linn-Muscatine-Scott-Washington.
Winter Weather Advisory until 9 PM CST Tuesday for Des Moines-
Henry IA-Lee-Van Buren.
Winter Weather Advisory until 9 PM CST Tuesday for Louisa.
IL...Winter Storm Warning until 9 PM CST Tuesday for Rock Island.
Winter Weather Advisory until 9 PM CST Tuesday for Hancock-
Henderson-McDonough-Warren.
Winter Storm Warning until midnight CST Tuesday night for
Carroll-Jo Daviess-Stephenson-Whiteside.
Winter Weather Advisory until 9 PM CST Tuesday for Bureau-Henry
IL-Mercer-Putnam.
MO...Winter Weather Advisory until 9 PM CST Tuesday for Clark-
Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Speck
AVIATION...08
HYDROLOGY...12/SpeckHazardous weather outlook, Feb 11, 2:57 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
257 PM CST Mon Feb 11 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
257 PM CST Mon Feb 11 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winter storm warnings and winter weather advisories are in effect
for the entire area through Tuesday evening.
A mixture of snow, sleet, and freezing rain will change over to
all snow. Moderate to heavy snow will be seen generally north of a
line from Sterling, Illinois to Sigourney, Iowa. The heaviest
snowfall is expected to occur north of a Sterling, Illinois to
Belle Plaine, Iowa line.
Area rivers are experiencing flooding due to recent rain,
snowmelt and ice action. Please see the latest Flood Statements
and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light snow will be seen across the area on Tuesday with very
strong winds developing around mid-day and continuing into
Tuesday evening. Winds gusting up to 45 mph are expected creating
drifting and blowing snow.
Storm total snowfall by Tuesday evening will be 7 to 10 inches
north of a Sterling, Illinois to Belle Plaine, Iowa line. Snowfall
amounts of 3 to 6 inches are expected down to a Princeton,
Illinois to Bloomfield, Iowa line. South of a Princeton, Illinois
to Bloomfield, Iowa line snowfall amounts will quickly taper off
to an inch.
A winter storm system may affect the outlook area Thursday and
Friday with measurable snow or possibly a wintry mix of
precipitation. It is too soon to determine more specific details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but reports of snowfall
amounts greater than one inch would be appreciated.
In the hours before
Local storm report, Feb 11, 10:07 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 AM CST MON FEB 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM SNOW 1 NW CENTER GROVE 42.49N 90.73W
02/11/2019 E1.0 INCH DUBUQUE IA TRAINED SPOTTER
YESTERDAYS SNOWFALL.
&&
DCWinter Storm, Linn
- When
- February 11, 3:30 PM CST to February 12, 10:00 PM CST
- Where
- Linn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
A NWS COOP observer reported 8.7 inches of snow 2 miles west of Marion, Iowa. Other reports of 6.5 to 8 inches were recieved in Linn county.
Winter Storm, Buchanan
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
A trained spotter reported 8.2 inches of snow 1 mile east of Independence, Iowa.
Winter Storm, Delaware
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
A trained spotter reported 7 inches of snow in Hopkinton, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Benton
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A trained spotter reported 7 inches of snow in Belle Plaine, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Iowa
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
A trained spotter reported 6 inches of snow in Marengo, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Johnson
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
A trained spotter reported 6.1 inches of snow in Swisher, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Jones
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
A NWS COOP observer reported 8.5 inches of snow in Monticello, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Keokuk
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Keokuk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
A NWS COOP Observer reported 5 inches of snow in Sigourney, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Washington
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
A NWS COOP Observer reported 5 inches of snow in 4 miles east of Wellman, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Muscatine
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Muscatine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
A trained spotter reported 3.5 inches of snow in Muscatine, Iowa along with 0.25 Ice accumulation. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Scott
- When
- February 11, 4:00 PM CST to February 12, 10:00 PM CST
- Where
- Scott forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
An off duty NWS Employee reported 2.3 inches of snow in Park View, Iowa along with 0.2 Ice accumulation. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Dubuque
- When
- February 11, 5:00 PM CST to February 12, 10:00 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Official weather observers reported 7.5 inches of snow 2 mile west of the Dubuque Regional Airport. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Jackson
- When
- February 11, 5:00 PM CST to February 12, 10:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
A NWS COOP observer reported 6.8 inches of snow in Bellevue, Iowa, Lock and Dam 12. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Cedar
- When
- February 11, 5:00 PM CST to February 12, 10:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
A NWS COOP observer reported 5.2 inches of snow in Lowden Iowa, with 0.2 new ice accumulation on tree limbs. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
Winter Storm, Clinton
- When
- February 11, 5:00 PM CST to February 12, 10:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
A NWS COOP observer reported 2.9 inches of snow in Camanche, Iowa. Significant blowing and drifting snow was widespread over the area with white out conditions at times lingering through the day of February 12. Power outages from down power lines, power poles, and tree branch damage were widespread.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 11, 20193 deaths · 1 event
- Tornado and Damaging Winds in Mississippi, February 11 to 12, 20191 injured · $130,000 · EF1 · 4 events
- Winter Storm in Wisconsin, February 11 to 13, 20193 injured · $35,000 · 13 events
- Flash Flooding and Flooding in Arkansas, February 11 to 12, 2019$45,000 · 11 events
- Heavy Snow in Idaho, February 11 to 13, 201926 events
- Flash Flooding and Flood in Arkansas, February 11 to 28, 201922 events
- Winter Storm and Winter Weather in Wisconsin, February 11 to 13, 201920 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 13, 201919 events
- Winter Storm in Iowa, February 11 to 12, 201919 events
- Ice Storm and Winter Weather in Illinois, February 11 to 12, 201918 events
- Winter Storm in Pennsylvania, February 11 to 12, 201918 events
- Winter Storm and Winter Weather in Pennsylvania, February 11 to 13, 201913 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807166, 807167, 807174, 807175, 807176, 807177, 807178, 809052, 809054, 809057, 809059, 807169, 807179, 807180, 807181.